Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762

 
 

 

A stretched exponential bound on the rate of growth of the number of periodic points for prevalent diffeomorphisms I


Authors: Vadim Yu. Kaloshin and Brian R. Hunt
Journal: Electron. Res. Announc. Amer. Math. Soc. 7 (2001), 17-27
MSC (2000): Primary 37C20, 37C27, 37C35, 34C25, 34C27
DOI: https://doi.org/10.1090/S1079-6762-01-00090-7
Published electronically: April 18, 2001
MathSciNet review: 1826992
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

For diffeomorphisms of smooth compact manifolds, we consider the problem of how fast the number of periodic points with period $n$grows as a function of $n$. In many familiar cases (e.g., Anosov systems) the growth is exponential, but arbitrarily fast growth is possible; in fact, the first author has shown that arbitrarily fast growth is topologically (Baire) generic for $C^2$ or smoother diffeomorphisms. In the present work we show that, by contrast, for a measure-theoretic notion of genericity we call ``prevalence'', the growth is not much faster than exponential. Specifically, we show that for each $\delta > 0$, there is a prevalent set of ( $C^{1+\rho}$ or smoother) diffeomorphisms for which the number of period $n$ points is bounded above by $\operatorname{exp}(C n^{1+\delta})$ for some $C$ independent of $n$. We also obtain a related bound on the decay of the hyperbolicity of the periodic points as a function of $n$. The contrast between topologically generic and measure-theoretically generic behavior for the growth of the number of periodic points and the decay of their hyperbolicity shows this to be a subtle and complex phenomenon, reminiscent of KAM theory.


References [Enhancements On Off] (What's this?)

  • [A] Problems of Arnold's seminar, FAZIS, Moscow, 2000.
  • [AM] M. Artin and B. Mazur, On periodic points, Ann. Math. 81 (1965), 82-99. MR 31:754
  • [F] N. Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. J. 21 (1971), 193-226. MR 44:4313
  • [GST1] S. V. Gonchenko, L. P. Shil'nikov, D. V. Turaev, On models with non-rough Poincaré homoclinic curves, Physica D 62 (1993), 1-14. MR 94c:58098
  • [GST2] S. Gonchenko, L. Shil'nikov, D. Turaev, Homoclinic tangencies of an arbitrary order in Newhouse regions, Preprint, in Russian.
  • [G] M. Gromov, On entropy of holomorphic maps, Preprint.
  • [HSY] B. R. Hunt, T. Sauer, J. A. Yorke, Prevalence: a translation-invariant ``almost every'' for infinite-dimensional spaces, Bull. Amer. Math. Soc. 27 (1992), 217-238; Prevalence: an addendum, Bull. Amer. Math. Soc. 28 (1993), 306-307. MR 93k:28018; MR 93k:28019
  • [K1] V. Yu. Kaloshin, An extension of the Artin-Mazur theorem, Ann. Math. 150 (1999), 729-741. MR 2000j:37020
  • [K2] V. Yu. Kaloshin, Generic diffeomorphisms with superexponential growth of number of periodic orbits, Comm. Math. Phys. 211 (2000), no.1, 253-271. CMP 2000:12
  • [K3] V. Yu. Kaloshin, Some prevalent properties of smooth dynamical systems, Tr. Mat. Inst. Steklova 213 (1997), 123-151. MR 99h:58100
  • [K4] V. Yu. Kaloshin, Ph.D. thesis, Princeton University, 2001.
  • [KH] V. Kaloshin, B. Hunt, Stretched exponential bound on growth of the number of periodic points for prevalent diffeomorphisms, part 2, in preparation.
  • [KK] V. Kaloshin, O. Kozlovski, An example of a $C^2$-unimodal map with an arbitrarily fast growth of the number of periodic points, in preparation
  • [MMS] M. Martens, W. de Melo, S. Van Strien, Julia-Fatou-Sullivan theory for real one-dimensional dynamics, Acta Math. 168 (1992), no. 3-4, 273-318. MR 93d:58137
  • [PM] J. Palis and W. de Melo, Geometric Theory of Dynamical Systems: An Introduction, Springer-Verlag, 1982. MR 84a:58004
  • [O] J. C. Oxtoby, Measure and Category, Springer-Verlag, 1971. MR 52:14213
  • [Sac] R. J. Sacker, A perturbation theorem for invariant manifolds and Hölder continuity, J. Math. Mech. 18 (1969), 705-762. MR 39:578
  • [VK] M. Vishik, S. Kuksin, Quasilinear elliptic equations and Fredholm manifolds, Moscow Univ. Math. Bull. 40 (1985), no. 6, 26-34. MR 88a:35086
  • [W] H. Whitney, Differentiable manifolds, Ann. Math. 37 (1936), 645-680.
  • [Y] Y. Yomdin, A quantitative version of the Kupka-Smale Theorem, Ergod. Th. Dynam. Sys. 5 (1985), 449-472. MR 87c:58091

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 37C20, 37C27, 37C35, 34C25, 34C27

Retrieve articles in all journals with MSC (2000): 37C20, 37C27, 37C35, 34C25, 34C27


Additional Information

Vadim Yu. Kaloshin
Affiliation: Fine Hall, Princeton University, Princeton, NJ 08544
Email: kaloshin@math.princeton.edu

Brian R. Hunt
Affiliation: Department of Mathematics and Institute for Physical Science and Technology, University of Maryland, College Park, MD 20742
Email: bhunt@ipst.umd.edu

DOI: https://doi.org/10.1090/S1079-6762-01-00090-7
Keywords: Periodic points, prevalence, diffeomorphisms
Received by editor(s): December 21, 2000
Published electronically: April 18, 2001
Communicated by: Svetlana Katok
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society